Gingival Hyperplasia and Aggressive Periodontitis Induced by Long Term Nifedipine Use
Gingival hyperplasia is one of rare side effects of nifedipine use.1,2. Nifedipine reduces oxygen need via inhibition of calcium entrance into the cell; then contraction becomes inhibited; coronary and systemic arteries become dilated.3 This molecule, that regulates blood pressure, inhibits proliferation and growth of vascular smooth muscle and fibroblasts.4 Furthermore, it blocks synthesis of extracellular matrix proteins (collagen, fibronectin etc. ). Frequency of the complication due to the periferic vasodilatation and excessive accumulation of type 1 collagen, is between %0.01 and 0.1.2 51 years old male patient who has been using nifedipine 60 mg since nine years for essential hypertension, applied to cardiology outpatient clinic for routine control. His medical history revealed that he has been treated for his teeth and gingival problems since long time and even investigated for hematological malignancies because of gingival hyperpasia. As the blood pressure of the patient was under control with nifedipine 60mg/ day, therefore It had not been questioned to change anti-hypertension therapy. Patient’s gingival hyperplasia, which is a known but frequently overlooked side effect of nifedipine molecule, is shown clearly in image 1, taken with the informed content of the patient. This clinical situation, that can be diagnosed easily with a simple physical examination in outpatient clinic, is easy to recover by changing the group of the anti-hypertensive medication.
- Ioulios P, Charalampos M, Efrossini T: The spectrum of cutaneus reactions associated with calcium antagonists: A review of the literatüre and the possible ethiopathogenic mechanism. Dermatol Online J 2003; 9-6.
- Jorgensen M G: Prevelance of amlodipine-related gingival hyperplasia. J Periodontol 1997;68:676-78.
- Baylas H, İlgenli T, Buduneli E : Nifedipine bağlı dişeti hiperplazileri. E.Ü. Dişhekimliği Fakültesi Dergisi 1998; 19:154-57.
- Brown R S, Sein P, Corio R, Bottomley W K : Nitrendipine-induced gingival hyperplasia. J Oral Pathol Med 1991; 20: 201-9.